Alert archive / Michigan / Special Weather Statements in 2017
Special Weather Statement, NWS Gaylord, MI
NWS Gaylord, MI issued this special weather statement at Jun 19, 2017, 8:25 PM EDT for Oscoda County, Michigan. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 19, 2017, 8:25 PM EDT (00:25 UTC)
- Expired
- Jun 19, 2017, 9:30 PM EDT
- In force
- 65 min
- Issued by
- NWS Gaylord, MI
County Oscoda County, MI
The radar
The NCL Michigan radar (KAPX), 75 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 0.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 248 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 949 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
753
WWUS83 KAPX 200025
SPSAPX
Special Weather Statement
National Weather Service Gaylord MI
825 PM EDT MON JUN 19 2017
MIZ029-030-035-200130-
Alcona-Ogemaw-Oscoda-
825 PM EDT MON JUN 19 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ALCONA...
NORTHEASTERN OGEMAW AND SOUTHEASTERN OSCODA COUNTIES...
At 825 PM EDT, a strong thunderstorm was located near Mio, moving
southeast at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
McKinley, Lupton, Curtisville and Mack Lake.
LAT...LON 4451 8385 4451 8389 4448 8389 4440 8400
4459 8415 4473 8403 4459 8374
TIME...MOT...LOC 0025Z 315DEG 12KT 4464 8406
$$
MLRWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Jun 19, 7:00 PM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jun 19, 7:00 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 700 PM EDT Mon Jun 19 2017 .NEAR TERM...(Tonight through Tuesday) Issued at 324 PM EDT Mon Jun 19 2017 ...Self-destruct Sunshine and Afternoon Thunder Tuesday... High Impact Weather Potential...none. Pattern Synopsis/Forecast...500 mb upper low will continue to spin just north of the Upper Great Lakes and with it will rotate spokes of energy over the forecast area, during the heat of the day. This will continue the showers and thunderstorms from the afternoon into the evening, before ending. There will still be a small chance for showers overnight, as another shortwave trough rotates into the region overnight. Models (GFS, ECMWF, and both Hi-Res models) show showers overnight and then increasing in coverage late morning before the MLCAPE pushes up into the 200-300 J/KG range from the daytime heating in NE Lower around 18z. However, this time, the upper low and the cold pool aloft begins to finally move to the east and brings the chances down by 00z/Wed. Primary Forecast Concerns...Wet bulb zero heights are even lower than today (around 6900 ft.) so the chances for small hail will still be there. The DCAPE is also around 150 J/KG so there could be some winds issues, and if the storms become "pulsey" we could run into some issues with the thunderstorms. However, this seems to be a remote chance based on the magnitudes of the MLCAPE. && .SHORT TERM...(Tuesday night through Thursday) Issued at 324 PM EDT Mon Jun 19 2017 ...Briefly drying out midweek... High Impact Weather Potential: Chance of thunderstorms Thursday through Thursday night. Pattern Forecast: Broad/weak upper level troughing continues across the eastern third of the CONUS Tuesday evening with the last in a series of shortwaves progressing east across the forecast area. Subtle shortwave ridging and attendant bubble of high pressure briefly works its way atop the Great Lakes Tuesday night - Wednesday before heights gradually lower Thursday ahead of vertically stacked low pressure trekking eastward across southern Canada. This combined with a subtle perturbation cutting across the central plains will combine for renewed shower and thunderstorm chances late Wednesday night/early Thursday through Thursday night. Primary Forecast Concerns/Challenges: Shower/thunderstorm arrival timing late Wednesday night - Thursday. Any lingering isolated showers east of I-75 Tuesday evening are expected to end quickly as any mentionable forcing and mid level moisture ahead of Tuesday afternoon's shortwave slides into southern Ontario. Subtle height rises will be the rule for the remainder of Tuesday night, along with surface high pressure nosing into the region...becoming briefly centered across the western Great Lakes during the the day Wednesday. Mostly sunny skies, light winds and near-normal temps will lend themselves to a nearly picture perfect first day of astronomical summer. High clouds will begin to increase late in the day Wednesday, primarily across western areas, ahead of the next system approaching from the west. Return flow will be ongoing Wednesday evening as low- mid level winds gradually shift southwesterly allowing deep layer moisture to increase (evident by PWs progged above 1.50 inches across northern Lower by Thursday morning). A thickening/lowering cloud deck will be the rule after sunset along with showers arriving west of I-75 as early as sunrise Thursday, spreading eastward across the forecast through the mid-morning hours. Some of the showers could be heavy at times with aforementioned deep moisture (PWs > 1.50 inches, K-Index in the mid-30s) as forcing maximized along the system's warm front is expected to lift across northern Michigan through the early morning hours Thursday. This certainly supports WPC's Day 3 outlook for excessive rainfall across the far southwestern counties of the CWA, which is an area that's already received 1-3 inches above June's normal-to-date rainfall. Rainfall diminishes in coverage and intensity by the midday hours Thursday, although additional scattered showers and a few thunderstorms will remain possible through Thursday evening as a cold front is quick to follow but aids to focus any additional heavier precip downstate into the Ohio Valley. .LONG TERM...(Thursday night through Monday) Issued at 324 PM EDT Mon Jun 19 2017 High Impact Weather Potential...None. Initial zonal flow pattern aloft won't last for long as some mid- level energy coming ashore British Columbia quickly leads to a developing broad trough over the northern CONUS by the weekend. This will lead to another somewhat unsettled weather pattern at times for northern Michigan through the long term period. Friday morning a cold front will be exiting our southeastern CWA with a few lingering showers quickly coming to an end as drier air encroaches behind the front. It appears most of northern Michigan will be largely dry Friday through Saturday morning. Forecast details become a little murkier thereafter as some model differences begin to creep in. The rest of Saturday may very well be mostly dry across most of northern Michigan as suggested by the ECMWF and Canadian, but the GFS has a shortwave crossing the area that could perhaps generate a few showers and maybe a storm or two. For Saturday night into Sunday, the ECMWF was wanting to bring a stronger shortwave across the Northern Plains that would lead to a decent developing surface low tracking through the Lower Peninsula. However, with the 19.12Z run, the ECMWF has come more in line with the GFS and Canadian, with only broad upper troughing over the Great Lakes and a weak surface low. Nevertheless, this system looks to bring the best shot for some substantial rainfall coverage through this period of the forecast. We look to dry out Sunday night as a surface ridge extends into the area but perhaps will see a few diurnal showers on Monday. Temperatures look to drop back below seasonal normals by the weekend as the upper trough moves overhead. Perhaps even some readings in the upper 40s Sunday night. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 700 PM EDT Mon Jun 19 2017 Deep troughing and cold air aloft will remain over Northern Michigan tonight and Tuesday. Scattered showers and possibly a few thunderstorms will remain in the forecast thru Tuesday evening as a result...with mainly VFR conditions occasionally dropping to MVFR within some of the heavier showers/storms. Mainly light/variable winds tonight into early Tuesday will become W/NW at around 10 kts on Tuesday. && .MARINE... Issued at 324 PM EDT Mon Jun 19 2017 Tonight through Wednesday...The sfc low that has been in the Upper Great Lakes will begin to move out of the region to the northeast tonight. As it does the pressure gradient will slacken and remain that way through Wednesday. Therefore the winds are expected to be 10 knots or less through the day on Wednesday, with a few gusts to 15 knots during the day. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && NEAR TERM...JSL SHORT TERM...MJG LONG TERM...MEK AVIATION...MLR MARINE...JSL
Hazardous weather outlook, Jun 19, 3:30 PM EDT, 4 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 330 PM EDT Mon Jun 19 2017 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-201100- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 330 PM EDT Mon Jun 19 2017 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...tonight. Scattered thunderstorms are expected across primarily northeast lower Michigan early this evening. Severe storms are not expected, but some of the stronger storms will be able to produce small hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a chance of thunderstorms across northern lower Michigan Tuesday afternoon, and again Thursday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, Jun 19, 8:25 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gaylord MI
825 PM EDT MON JUN 19 2017
MIZ029-030-035-200130-
Alcona-Ogemaw-Oscoda-
825 PM EDT MON JUN 19 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ALCONA...
NORTHEASTERN OGEMAW AND SOUTHEASTERN OSCODA COUNTIES...
At 825 PM EDT, a strong thunderstorm was located near Mio, moving
southeast at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
McKinley, Lupton, Curtisville and Mack Lake.
LAT...LON 4451 8385 4451 8389 4448 8389 4440 8400
4459 8415 4473 8403 4459 8374
TIME...MOT...LOC 0025Z 315DEG 12KT 4464 8406
MLRThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 8:33 PM EDT | Severe Thunderstorm Warning | APX | Alcona, Ogemaw, Oscoda | 39 min |
Nearby
Special Weather Statements in Michigan, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.